Hail, Jefferson
- When
- July 3, 5:16 PM MST
- Where
- Jefferson County, 13.74 mi NW of Golden
- Measured
- 1.5 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.900, -105.390
Severe thunderstorms produced large hail, from quarter to golfball size, across parts of Jefferson, Elbert and Lincoln Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail, from quarter to golfball size, across parts of Jefferson, Elbert and Lincoln Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 3, 2:48 PM MST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 348 PM MDT THU JUL 3 2014 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 346 PM MDT THU JUL 3 2014 CONVECTION FIRING ON THE UPSLOPE BOUNDARY OVER THE FOOTHILLS AT THIS HOUR...WITH WEAKER SHOWERS DEVELOPING FURTHER WEST IN THE DRIER AIR. LITTLE CHANGE TO THE FORECAST...EXPECTING THE CURRENT BAND OF CONVECTION TO PROGRESS EASTWARD ON OUTFLOW IN A DRY ENVIRONMENT EAST OF THE MOUNTAINS. STILL EXPECTING SOME KIND OF BOUNDARY INTERACTION WITH THE BETTER MOISTURE ON THE PLAINS THIS EVENING...MOST LIKELY FROM THE CONVECTION AROUND PIKES PEAK WHICH MAY BE SOUTH OF OUR AREA WHEN IT HITS THE MOISTURE...BUT THERE MAY ALSO BE AN ORGANIZED OUTFLOW FROM THE STORMS NOW IN LARIMER COUNTY. DEW POINTS ARE DROPPING IN THE LIMON AND FORT MORGAN AREAS FROM MIXING...SO THAT WILL ALSO HELP REDUCE THE HEAVY RAIN/HAIL THREAT AS CAPES WILL BE UNDER 1500 J/KG THERE WITH WEAK SHEAR. SOME CLOUD COVER WILL LINGER TONIGHT BUT STILL EXPECTED TO DISSIPATE SLOWLY AS THE NIGHT GOES ON. INDEPENDENCE DAY LOOKS A LOT LIKE TODAY...AFTER TODAYS MIXING AND A NIGHT WITH SOME CLOUDS IT MAY BE A BIT LESS CAPPED BUT WITH A DRIER ENVIRONMENT ON THE PLAINS. WE MAY HAVE MORE AFTERNOON CONVECTION BUT EXPECT IT TO BE WEAK...AND THE FAR EASTERN PLAINS WILL LIKELY STILL BE CAPPED. HELD OFF ON RAISING TEMPERATURES EXPECTING THE MID LEVEL CLOUD COVER TO REDEVELOP BY AFTERNOON...BUT THE EASTERN PART OF THE AREA WILL LIKELY BE A COUPLE DEGREES WARMER. FAIRLY TYPICAL FOURTH OF JULY WEATHER WITH HIGHS IN THE 90S AND LOW GRADE CONVECTION. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 346 PM MDT THU JUL 3 2014 SOME THUNDERSTORMS WILL BE POSSIBLE FRIDAY EVENING ACROSS THE FAR EASTERN PLAINS AS THE BACK EDGE OF WEAK MID LEVEL WAVE MOVES OVER THE REGION. STORMS TO PRODUCE BRIEF MODERATE RAIN AND GUSTY WINDS. SOME SMALL HAIL WILL ALSO POSSIBLE WITH CAPES FROM 800-1000 J/KG SHEAR RATHER WEAK SO NOT EXPECTING SEVERE STORMS. BY MIDNIGHT... EXPECT ALL THE CONVECTION TO BE EAST OF THE AREA AS WAVE MOVES AWAY FROM THE AREA AND SUBSIDENCE AND DRIER AIR MOVES INTO COLORADO. SKIES TO QUICKLY CLEAR OVERNIGHT. WARM AIRMASS UNDER THE UPPER LEVEL RIDGE WILL KEEP OVERNIGHT TEMPERATURES RATHER WARM. THE UPPER RIDGE WILL REMAIN ACROSS THE AREA SATURDAY AND SUNDAY WITH THE FLOW ALOFT BECOMING A BIT MORE NORTHWEST. MODELS INDICATE A DECREASE IN THE MOISTURE WITH MOST OF THE SUBTROPICAL MOISTURE SOUTH AND EAST OF THE AREA. STILL ENOUGH MOISTURE FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE HIGHER TERRAIN EACH DAY. SATURDAY STILL LOOKING LIKE THE WARMEST DAY...WITH HIGHS ACROSS THE PLAINS IN THE MID AND UPPER 90S. ONLY SLIGHT COOLING EXPECTED SUNDAY...WITH READINGS MAINLY IN THE MID 90S ACROSS THE PLAINS. ON MONDAY...FLOW ALOFT BECOMES MORE NORTHWEST AS UPPER RIDGE RETROGRADES INTO THE GREAT BASIN AND UPPER TROUGH MOVES OUT OF CANADA WITH FLOW ALOFT BECOMING NORTHWEST. SOME HINTS OF A WEAK SHORTWAVE MOVING INTO THE CENTRAL PLAINS STATES DURING THE AFTERNOON. THIS SYSTEM LOOKS TO PUSH A WEAK FRONT INTO NORTHEAST COLORADO WITH SLIGHTLY COOLER AIR AND UPSLOPE. IN ADDITION...THE MODELS ARE ALSO BEGINNING TO INDICATE A RETURN OF THE SUBTROPICAL MOISTURE INTO COLORADO. WILL INCLUDE A SLIGHT CHANCE OF THUNDERSTORMS MOST LOCATIONS WITH SLIGHTLY LOWER TEMPERATURES. FOR THE LATER DAYS...TUESDAY THROUGH THURSDAY. INTERESTING SETUP FOR TUESDAY AND WEDNESDAY WITH CONTINUED NORTHWEST FLOW ALOFT. BOTH ECMWF AND GFS CONTINUE TO INCREASE THE SUBTROPICAL MOISTURE INTO COLORADO...WITH ANOTHER SHORTWAVE MOVING ACROSS THE CENTRAL PLAINS STATES DURING THE DAY WEDNESDAY. COOLER AIR AND UPSLOPE LOOKS TO GET REINFORCED ACROSS THE NORTHEAST PLAINS WEDNESDAY AS WELL. THIS MAY RESULT IN A BETTER CHANCE FOR THUNDERSTORMS MOST LOCATIONS. SOME COULD PRODUCE BRIEF HEAVY RAIN. TEMPERATURES TO COOL TO NEAR OR SLIGHTLY BELOW SEASONAL AVERAGES FOR THIS TIME OF THE YEAR. BY THURSDAY...MODELS SHOW THE UPPER RIDGE SHIFTING EAST INTO COLORADO WITH A DECREASE IN MOISTURE AND WARMER AIRMASS. THIS SHOULD RESULT IN LESS THUNDERSTORM CHANCES AND SLIGHTLY WARMER TEMPERATURES. && .AVIATION...(FOR THE TAFS THROUGH 00Z FRIDAY LATE AFTERNOON) ISSUED AT 346 PM MDT THU JUL 3 2014 VFR THROUGH FRIDAY. THUNDERSTORMS WILL BE MOVING OFF THE FOOTHILLS OVER THE NEXT FEW HOURS...BUT IT LOOKS LIKE THEY MAY BE MAINLY NORTH AND SOUTH OF THE DENVER AREA. THERE WILL PROBABLY BE A COUPLE OF WIND SHIFTS WITH GUSTS TO 25 KNOTS FROM THE THUNDERSTORM OUTFLOWS...PROBABLY ENDING BY 00Z. SCATTERED THUNDERSTORMS ARE EXPECTED LATE FRIDAY AFTERNOON...THE MAIN THREAT WILL BE A SIMILAR CHANCE OF SHIFTING WINDS. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GIMMESTAD LONG TERM...D-L AVIATION...GIMMESTAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1103 AM MDT THU JUL 3 2014 COZ030>051-041715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1103 AM MDT THU JUL 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE CONTINENTAL DIVIDE AND EAST SLOPES OF THE FRONT RANGE THIS AFTERNOON...WITH LESS ACTIVITY IN GRAND AND JACKSON COUNTIES. A FEW OF THE STORMS WILL SPREAD TO THE PLAINS IN THE LATE AFTERNOON AND EVENING. MOST OF THE SHOWERS WILL PRODUCE GUSTY WINDS AND LIGHT RAIN. THERE IS A CHANCE THAT ONE OR TWO OF THE STORMS ON THE PLAINS THIS EVENING WILL GROW STRONGER...PRODUCING HAIL...GUSTY WINDS...AND HEAVY RAINFALL. THIS IS MOST LIKELY IN AREAS ALONG AND SOUTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HIGH PRESSURE WILL CONTINUE OVER THE REGION THROUGH THE HOLIDAY WEEKEND...WITH TEMPERATURES AT OR ABOVE NORMAL. SUBTROPICAL MOISTURE MOVING INTO THE STATE WILL BRING A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS FRIDAY BUT DRIER CONDITIONS ARE EXPECTED SATURDAY AND SUNDAY. INCREASING MOISTURE AND A PASSING WEATHER SYSTEM WILL INCREASE THE CHANCE FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA MONDAY THROUGH WEDNESDAY. THE WEATHER SYSTEM WILL ALSO BRING COOLER AIR TO NORTHEAST COLORADO WITH TEMPERATURES NEAR OR SLIGHTLY BELOW NORMAL EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. GIMMESTAD/LESZCYNSKI
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
415 PM MDT THU JUL 3 2014
COZ035-032230-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
415 PM MDT THU JUL 3 2014
...SPECIAL WEATHER STATEMENT...
AT 415 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ESTES PARK...OR 27 MILES SOUTHWEST OF FORT COLLINS...MOVING SOUTHEAST
AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ESTES PARK AND GLEN HAVEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4039 10525 4036 10525 4028 10549 4031 10546
4031 10548 4032 10554 4031 10555 4040 10562
4042 10556 4041 10552 4043 10555 4043 10552
4046 10554 4046 10550 4049 10549
TIME...MOT...LOC 2215Z 323DEG 18KT 4038 10555
BAKERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
439 PM MDT THU JUL 3 2014
COZ033-035-039-032315-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST
BOULDER COUNTIES ABOVE 9000 FEET CO-
439 PM MDT THU JUL 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BOULDER AND SOUTH
CENTRAL LARIMER COUNTIES UNTIL 515 PM MDT...
AT 437 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ESTES PARK...OR 27 MILES SOUTHWEST OF FORT COLLINS...MOVING SOUTHEAST
AT 10 MPH.
WINDS IN EXCESS OF 40 MPH AND BRIEF INTENSE RAINFALL WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ESTES PARK...LYONS...PEACEFUL VALLEY...ALLENSPARK...RAYMOND...MEEKER
PARK AND LONGS PEAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4030 10530 4026 10530 4025 10522 4010 10548
4014 10551 4018 10549 4018 10551 4017 10553
4019 10554 4019 10556 4029 10566 4040 10546
TIME...MOT...LOC 2237Z 324DEG 7KT 4033 10549
BAKERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
510 PM MDT THU JUL 3 2014
COZ035-040000-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
510 PM MDT THU JUL 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOULDER AND SOUTHERN
LARIMER COUNTIES UNTIL 600 PM MDT...
AT 508 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ALLENSPARK...OR 33 MILES SOUTHWEST OF FORT COLLINS...MOVING SOUTHEAST
AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...PEACEFUL VALLEY...SALINA...ALLENSPARK...CRISMAN...GOLD
HILL...WALLSTREET...SUMMERVILLE...RAYMOND AND SUNSHINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
HEAVY RAINFALL MAY ALSO BE OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4016 10528 4014 10531 4004 10530 4001 10534
4000 10545 4006 10550 4008 10549 4008 10547
4013 10553 4015 10550 4018 10549 4017 10553
4020 10555 4027 10545
TIME...MOT...LOC 2308Z 324DEG 15KT 4018 10548
BAKERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
600 PM MDT THU JUL 3 2014
COZ036-040045-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
600 PM MDT THU JUL 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DOUGLAS...
NORTHEASTERN PARK...WEST CENTRAL JEFFERSON...SOUTHWESTERN DENVER AND
SOUTHEASTERN CLEAR CREEK COUNTIES UNTIL 645 PM MDT...
AT 559 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CONIFER...OR 23 MILES SOUTHWEST OF DENVER...MOVING SOUTHEAST AT 20
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EVERGREEN...CONIFER...PINE AND ASPEN PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3939 10534 3952 10540 3951 10538 3951 10536
3950 10536 3951 10533 3959 10543 3961 10544
3964 10535 3946 10509
TIME...MOT...LOC 2359Z 322DEG 17KT 3954 10533
BAKERThe Denver radar (KFTG), 73 km away, was scanning. The volume nearest the first event began at 00:17 UTC.
10 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531599, 531600, 531601, 531602, 531603, 531604, 531605, 531606, 531607, 531608.